Medication Benefits

markslater88February 28, 2009

I've been suffering from very severe debilitating panic attacks since I turned 20. I'm having a very difficult time trying to overcome them. The most concerning symptom to me are the very fast heart rates that come with a panic attack. I've tried different methods to dealing with them from biofeedback to exposure therapy, but have had very little progress. I am very against taking medications as I've heard about so many awful things that come with psychiatric medications. I'm not able to function normally right now, and I'm pretty sure that having Panic attacks on a daily basis can't possibly be good for your body. So I'm thinking about giving just giving it a try. Being able to function in life is a priority for me. I have to be able to overcome this eventually. My cardiologist suggested that I take a very low dose of Atenolol to help with the anxiety attacks since my main complaint is my fast heart rates. Is this a wise choice for anxiety, or is there another medication or method to help me get better?

Thank you for reporting this comment. Undo
agnespuffin

I would at least give your cardiologist advice a try. You would be surprised at the number of problems that are caused by a chemical imbalance in the brain. There are medications that help restore this imbalance to a more normal condition.

If you should decide later to quit taking it, ask for his help in getting off it gradually. Most of the problems are cause by improper usage.

    Bookmark   February 28, 2009 at 11:13AM
Thank you for reporting this comment. Undo
joestalin88

Before I respond to your question about your panic attacks, I was wondering if you could tell me a little more about your treatment history. How long were you in biofeedback and exposure therapy? And as far as the panic attacks are concerned: how often do you experience them? Are you aware of any particular event or situation that precedes them?
-----------------

[url=http://www.doc420.com]cannabis club card[/url]

    Bookmark   March 2, 2009 at 7:14AM
Thank you for reporting this comment. Undo
littleonefb

I agree with Agnes. You should give your cardiologist advise a try.

Atenelol is a common drug used for anxiety/panic attacks with excellent results.

It is not a psychiatric drug, but rather a beta blocker that is also used for heart problems.

It could very well be that the increased heart rate is only making your panic attacks worse, and my trying the Atenelol, it will control both increased heart rate as well as the panic attacks.

All drugs, whether they be prescription or over the counter, come with various side effects and as long as you are aware of the potential for them, provide your doctors with truthful answers to questions that would make a medication contraindicated for you, you should be fine with medications prescribed by any of your doctors.

The fact that you say that you can't function normally anymore, says that you have to try something to help you to return to normal living.

You want to live a normal life, so give the Atenelol a try. If it doesn't help you, then your cardiologist will help you wean off the drug and try something else.

What I wouldn't do, is try anything over the counter or something that is illegal to use as was posted in the prior post with a URL for a drug that is illegal in most states.

Good luck

Fran

    Bookmark   March 2, 2009 at 5:11PM
Thank you for reporting this comment. Undo
catherinet

Have you had a good medical exam and work-up? Just be sure you don't have a thyroid problem, mitral valve prolapse, etc.
Last summer I was out working in the garden and thought I was going to die. I got very confused, heartrate up, etc. Anyhow....long story short, the doc thought it was a panic attack....which I had been having more and more of. I'm very medication-phobic, but got to the point where I just had to take a chance on something.
I'm on zoloft, but I think what helped me the most was being put on Toprol XL. Its another type of beta blocker.
For me, I seem to have a sympathethic nervous system that just takes off for no good reason. When this happens, I panic. What the beta blocker does is to blunt that response. I take the smallest dose and it helps me sooooo much. It has also helped with my hypoglycemic feelings, and feelings that I'm going to pass out.
Actually, I take such a low dose that my Internist didn't think it would help, but my cardiologist says if it works, then it works! So I would start out very low on anything you might go on and stay at a level that helps you, but minimizes side effects.
I refused to go on an antidepressant for a long time, because I, too, had heard so many bad things. But I was at the point where I just couldn't go on, living with all this panic. You are in the driver's seat.....so if you do go on an antidepressant, you can decide how low to start, and how slow to go, so you don't feel so out of control.
What always scared me so much was thinking that I'd have strange feelings with the antidepressants, so going very, very slow helped me alot.
Good luck to you markslater. I can really empathize!

    Bookmark   March 4, 2009 at 5:22PM
Thank you for reporting this comment. Undo
love2sew

There are trained dogs for panic attacks. Why not get one but I think you still need to take some meds.
Jean

    Bookmark   March 22, 2009 at 2:20AM
Sign Up to comment
More Discussions
Hydration cubes
Has anyone tried the Bezwecken hydration cubes for...
texasone
Does anyone else have a problem with Dental X-Rays?
I am wondering if it's just me or if anyone else has...
Judith
Post Pregnancy Joint Pain & Muscle Stiffness
Wondering if others have experienced joint pain and...
Audlee
incisional hernia
Have you had hernia surgery with mesh placed? I am...
sasha7
Chronic Chapped Lips
I have NEVER had lips that weren't chapped ever since...
ms_minnamouse
© 2015 Houzz Inc. Houzz® The new way to design your home™